Alert archive / New Mexico / Wind Advisories in 2026

Wind Advisory 4, NWS Albuquerque, NM

January 15, 20267 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Jan 15, 2026, 10:49 PM MST for 7 counties in New Mexico. It took effect at Jan 15, 2026, 11:00 PM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2026, 10:49 PM MST (05:49 UTC)
In effect from
Jan 15, 2026, 11:00 PM MST
Expired
Jan 16, 2026, 8:00 AM MST
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Curry County, NM, Harding County, NM, Mora County, NM, Quay County, NM, Roosevelt County, NM, Union County, NM

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2026-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2026-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3681 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WWUS75 KABQ 160549
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1049 PM MST Thu Jan 15 2026

NMZ227-228-230-231-234>236-161500-
/O.NEW.KABQ.WI.Y.0004.260116T0600Z-260116T1500Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Union County-Harding County-Quay County-Curry County-
Roosevelt County-
1049 PM MST Thu Jan 15 2026

...WIND ADVISORY IN EFFECT UNTIL 8 AM MST FRIDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Curry County, Quay County, Roosevelt County, Far Northeast
  Highlands, Harding County, Johnson and Bartlett Mesas Including
  Raton Pass, and Union County.

* WHEN...Until 8 AM MST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs may be blown down. Expect strong crosswinds on area roadways.
  Patchy blowing dust along the leading edge of the cold front may
  reduce visibility on roadways at times.

* ADDITIONAL DETAILS...The strongest wind gusts are expected along
  the leading edge of a cold front that will move from north to south
  across the eastern plains of New Mexico tonight into early Friday
  morning. Strong crosswinds will impact east-west oriented roadways
  such as US Highways 87 and 56 and Interstate 40. Localized
  visibility reductions in blowing dust may occur with the frontal
  passage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

16
2 follow-up statements
738 
WWUS75 KABQ 161209
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
509 AM MST Fri Jan 16 2026

NMZ227-228-230-231-234-161315-
/O.CAN.KABQ.WI.Y.0004.000000T0000Z-260116T1500Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Union County-Harding County-Quay County-
509 AM MST Fri Jan 16 2026

...WIND ADVISORY IS CANCELLED...

Winds have decreased behind the cold front, and hazardous crosswinds
are no longer expected. Therefore, the Wind Advisory is cancelled.

$$

NMZ235-236-161500-
/O.CON.KABQ.WI.Y.0004.000000T0000Z-260116T1500Z/
Curry County-Roosevelt County-
509 AM MST Fri Jan 16 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...North to northeast winds 25 to 35 mph with gusts up to 50
  mph.

* WHERE...Curry County and Roosevelt County.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

34
740 
WWUS75 KABQ 161450
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
750 AM MST Fri Jan 16 2026

NMZ235-236-161600-
/O.EXP.KABQ.WI.Y.0004.000000T0000Z-260116T1500Z/
Curry County-Roosevelt County-
750 AM MST Fri Jan 16 2026

...WIND ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING...

Wind speeds have fallen below advisory levels, therefore the Wind
Advisory will be allowed to expire. A few breezes may persist into
the mid morning to early afternoon.

$$

77

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jan 15, 4:22 PM MST, 6 hours 27 minutes earlier. Its key messages:

  • Updated at 414 PM MST Thu Jan 15 2026
  • Temperatures will yo-yo up and down across eastern New Mexico over the next week as several backdoor cold fronts press through the area. Warmest conditions are expected today and Sunday, while the coldest are expected Saturday.
  • Dry conditions will prevail for the next seven days.
Area forecast discussion, Jan 15, 4:22 PM MST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
422 PM MST Thu Jan 15 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 414 PM MST Thu Jan 15 2026

- Temperatures will yo-yo up and down across eastern New Mexico
  over the next week as several backdoor cold fronts press through
  the area. Warmest conditions are expected today and Sunday,
  while the coldest are expected Saturday.

- Dry conditions will prevail for the next seven days.

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 102 PM MST Thu Jan 15 2026

West to northwest upper level flow remains over the area today and
through much of the next several days. For the rest of today, west
winds along and south of the I-40 corridor east of Clines Corners is
very likely to see gusts around 30-35mph. This is in response to the
development of a surface trough in northeast NM/southeast CO
correlating to a tightening surface pressure gradient along those
areas. These downsloping west winds also bring well above average
temperatures to much of the state, especially eastern NM, where a
few daily record high temperatures may be broken before the sun sets
tonight. After the surface trough departs to the east this afternoon
and evening, in its wake comes the first of several backdoor cold
fronts throughout the next week. 20-25mph gusts are quite likely as
this front pushes through eastern NM throughout tonight and early
Friday morning. It will also bring about an abrupt drop in
temperatures, with most eastern NM locations dropping 20F from
today's high temperature value to tomorrow's. The front is likely to
not make it through the central mountain chain, so central and
western locations will not notice much change outside of a slight
dip in temperature. Skies will almost certainly remain mainly clear
with only a wisp of a cloud here and there.

Outside of a drop in temperatures, not much change is expected for
most of Friday. Lighter winds are very likely as compared to the
breezy east-central NM winds of Thursday. A large scale low pressure
system across the Midwest/Great Lakes region begins to rapidly
develop and deepen, and as a result, it develops and sends an
additional backdoor cold front to enter eastern NM late Friday into
Saturday morning. With this front, a band of mid-level moisture may
be set up over northeast NM as this front passes through. The 12z
NAM run depicts this well with the chance of snow shower generation.
The NAM does seems to be bullish on the precipitation, though
other deterministic models have this setup of mid to low level
moisture coinciding with the frontal passage. For now, have added
the mention of flurries to northeast NM late Friday night.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 102 PM MST Thu Jan 15 2026

Snow flurries may stick around through Saturday morning, though
chances drop off as the front continues to push through.
Temperatures on Saturday drop into the 30s and low 40s across
eastern NM after the frontal passage. A few breezes are also likely
behind the front, which may drop apparent temperatures into the
single digits Saturday morning, and keep it in the 20s through the
day. This shouldn't necessitate any cold weather hazards, though
it will still be a chilly morning. While the sharp temperature
drop won't reach west of the central mountains, an additional
upper level front pushes through Saturday and brings breezy north
winds across the western higher terrain.

Northwest flow wins out going into Sunday, which works to develop
another eastern NM surface trough with breezy west winds. As is the
case with west winds, temperatures rebound significantly in eastern
NM, with highs in the 50s and 60s. As one colleague put it, the
temperatures will be like a yo-yo across eastern NM through the next
week, while central and western NM remain rather stagnant. Our third
backdoor front looks to enter eastern NM on Monday, once again
lowering temperatures.

The upper level flow looks to become more zonal moving into the
middle of next week, which work to decrease the chances for
additional backdoor fronts. However, it would not be surprising to
see our 4th front appear in the Tuesday-Wednesday timeframe. With a
weak zonal pattern, winds are likely to remain rather light by New
Mexico standards, and temperatures should be near to above average
(50s and 60s).

&&

.AVIATION...
(00Z TAFS)
Issued at 414 PM MST Thu Jan 15 2026

Winds in eastern NM will continue to diminish after 00Z, with an
increase again in the eastern plains after 09Z as a backdoor front
surges southward. LLWS will likely develop near the TX border for
a few hours, with intermittent northerly gusts of 20 to 25 kts
down to the sfc. A light northwest to north breeze will develop
tomorrow afternoon in central and western areas as a weak front
passes through.

Clear skies with VFR conditions will continue to prevail through
the TAF period.

&&

.FIRE WEATHER...
Issued at 102 PM MST Thu Jan 15 2026

Critical fire weather conditions are not expected for the next
several days. Breezy conditions continue across east-central New
Mexico this afternoon. Several backdoor cold fronts are expected to
enter eastern NM multiple times through the next week, fluctuating
the temperature across the region. Some northerly breezes in western
NM are likely Saturday, mainly across the higher terrain. Otherwise,
light breezes are expected throughout the state this upcoming week.
Ventilation rates become good behind backdoor fronts and on breezy
days such as Saturday, but will be poor elsewhere with widespread
light winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  22  50  24  49 /   0   0   0   0
Dulce...........................  15  47  11  46 /   0   0   0   0
Cuba............................  20  47  19  44 /   0   0   0   0
Gallup..........................  16  51  15  49 /   0   0   0   0
El Morro........................  23  50  20  46 /   0   0   0   0
Grants..........................  19  52  16  48 /   0   0   0   0
Quemado.........................  21  51  21  48 /   0   0   0   0
Magdalena.......................  31  55  29  50 /   0   0   0   0
Datil...........................  27  52  25  48 /   0   0   0   0
Reserve.........................  21  60  19  57 /   0   0   0   0
Glenwood........................  25  66  23  64 /   0   0   0   0
Chama...........................  17  42  12  40 /   0   0   0   0
Los Alamos......................  27  46  22  41 /   0   0   0   0
Pecos...........................  24  48  17  43 /   0   0   0   5
Cerro/Questa....................  22  42  16  38 /   0   0   0   0
Red River.......................  19  34  12  28 /   0   0   0   5
Angel Fire......................   8  40   1  33 /   0   0   5   5
Taos............................  15  46  10  42 /   0   0   0   0
Mora............................  23  48  14  40 /   0   0   0   5
Espanola........................  21  52  18  48 /   0   0   0   0
Santa Fe........................  28  47  23  42 /   0   0   0   0
Santa Fe Airport................  24  49  21  44 /   0   0   0   0
Albuquerque Foothills...........  32  53  31  49 /   0   0   0   0
Albuquerque Heights.............  29  55  27  52 /   0   0   0   0
Albuquerque Valley..............  26  57  25  55 /   0   0   0   0
Albuquerque West Mesa...........  29  56  28  52 /   0   0   0   0
Belen...........................  21  56  20  55 /   0   0   0   0
Bernalillo......................  27  56  27  52 /   0   0   0   0
Bosque Farms....................  21  56  21  54 /   0   0   0   0
Corrales........................  28  57  27  53 /   0   0   0   0
Los Lunas.......................  24  56  22  54 /   0   0   0   0
Placitas........................  29  52  29  47 /   0   0   0   0
Rio Rancho......................  29  56  28  52 /   0   0   0   0
Socorro.........................  29  59  26  57 /   0   0   0   0
Sandia Park/Cedar Crest.........  28  48  25  44 /   0   0   0   0
Tijeras.........................  28  49  27  45 /   0   0   0   0
Edgewood........................  24  51  23  45 /   0   0   0   0
Moriarty/Estancia...............  19  52  18  45 /   0   0   0   0
Clines Corners..................  24  47  18  37 /   0   0   0   0
Mountainair.....................  26  52  23  46 /   0   0   0   0
Gran Quivira....................  26  53  22  47 /   0   0   0   0
Carrizozo.......................  30  57  27  52 /   0   0   0   0
Ruidoso.........................  32  52  28  46 /   0   0   0   0
Capulin.........................  16  40  10  30 /   0   0  10  10
Raton...........................  16  44  11  35 /   0   0  10  10
Springer........................  17  47  12  36 /   0   0  10  10
Las Vegas.......................  22  46  14  36 /   0   0   0   5
Clayton.........................  25  43  16  35 /   0   0  10  10
Roy.............................  22  42  15  34 /   0   0  10  10
Conchas.........................  25  49  18  40 /   0   0   0   5
Santa Rosa......................  26  48  19  39 /   0   0   0   5
Tucumcari.......................  25  49  18  39 /   0   0   0   5
Clovis..........................  29  48  20  39 /   0   0   0   5
Portales........................  28  50  20  43 /   0   0   0   0
Fort Sumner.....................  27  50  20  42 /   0   0   0   5
Roswell.........................  32  55  23  48 /   0   0   0   0
Picacho.........................  32  52  25  48 /   0   0   0   0
Elk.............................  31  53  24  51 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...77
LONG TERM....77
AVIATION...16

Nearby

Wind Advisories in New Mexico, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.